The U.S. Food and Drug Administration (FDA) is warning that permanent loss of skin color may occur with use of the Daytrana patch (methylphenidate transdermal system) for Attention Deficit Hyperactivity Disorder (ADHD). FDA added a new warning to the drug label to describe this skin condition, which is known as chemical leukoderma.
Patients or their caregivers should watch for new areas of lighter skin, especially under the drug patch, and immediately report these changes to their health care professionals. Patients should not stop using the Daytrana patch without first talking to their health care professionals. We are recommending that health care professionals consider alternative treatments for patients who experience these skin color changes.
The Daytrana patch treats ADHD by working to increase attention and decrease restlessness in children and adolescents who are overactive, cannot concentrate for very long, or are easily distracted and impulsive.
Chemical leukoderma is a skin condition that causes the skin to lose color due to repeated exposure to specific chemical compounds. The condition is not physically harmful, but it is disfiguring. The areas of skin color loss described with the Daytrana patch ranged up to 8 inches in diameter. This condition is not thought to be reversible, which may cause emotional distress (See Photos).
We reviewed cases of chemical leukoderma associated with the Daytrana patch reported to the FDA Adverse Event Reporting System (FAERS) database and described in the medical literature. FAERS includes only reports submitted to FDA so there are likely additional cases about which we are unaware. FDA identified 51 FAERS cases from April 2006 to December 2014 and one published case that was not recorded in FAERS. The time to onset of leukoderma after starting Daytrana ranged from 2 months to 4 years. All of the patients described a decrease in or loss of skin color. In most cases, the loss of skin color was limited to the areas around where the patch was rotated. However, a small number of patients also reported skin color changes on parts of the body where the patch was never applied. In all cases, the decreased skin color was permanent.
We urge patients and health care professionals to report side effects involving the Daytrana patch to the FDA MedWatch program.